West Virginia, 2008

Damaging Winds in West Virginia, June 13, 2008

June 13, 2008 · NWS LWX · 5 events in 1 county or zone

Warm temperatures and moist dew points allowed isolated thunderstorms to form during the afternoon and evening of June 13th. One thunderstorm became severe across Hampshire County, resulting in a few downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Warm temperatures and moist dew points allowed isolated thunderstorms to form during the afternoon and evening of June 13th. One thunderstorm became severe across Hampshire County, resulting in a few downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 13, 1:43 PM EST, 5 hours 24 minutes earlier.

Area forecast discussion, Jun 13, 1:43 PM EST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
243 PM EDT FRI JUN 13 2008

.SYNOPSIS...
HIGH PRESSURE WILL MOVE INTO THE WESTERN ATLANTIC TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AS A COLD FRONT
APPROACHES THE AREA. HIGH PRESSURE RETURNS FOR SUNDAY...THEN
ANOTHER COLD FRONT MOVES INTO THE AREA ON MONDAY. COOL HIGH
PRESSURE WILL BUILD INTO THE REGION FOR THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
TSRA HV FIRED ALONG APPLCHN RDGLN. DUE TO WEAK FLOW...THEYRE NOT
MVG MUCH. ATMOS HAS DECENT CAPE...BUT NIL SHEAR. THUS...XPCT WRNGS
TO BE LMTD...BUT CANNOT RULE OUT A PULSE SVR OR TWO...SPCLY NOW
THAT CNVCTN HAS INITIATED. OTR CONCERN WUD BE FLASH FLOODING. AN
IFLOWS GAGE REPORTED RAFL RATES UP TO 2 IN/HR. GDNC RATHER
HIGH...BUT THESE RATES IN MOUNTAINOUS TRRN CUD LEAD TO
DIFFICULTIES. WL CONT W/ ISOL POPS CHO-OKV-HGR...AND SCT W OF SHEN
VLY. DVM E OF THERE /DUE TO RDGG ALOFT/ SHUD SURPRESS TSRA ACTVTY.
HIEST POPS WL BE ALONG APPLCHNS.

ACTVTY WL START TO WANE W/ SUNSET...AND SHUD BE GONE AOB MIDNGT.
FOR THAT MATTER..CLDS SHUD DSPT TOO...THO THERE MAY BE SOME MID
LVL DEBRIS FLOATING ABT. DEWPTS COMING UP AS RDG AXIS SLIDES INTO
THE WRN ATLC...SO THAT SHUD IMPLY PATCHY BR CUD DVLP. SMOKE
PARTICLES FM ERN NC/SERN VA FIRES CUD ASSIST. ATTM...WL GO FOR
NSW...THINKING THAT AREAS WL BE TOO LTL/SPARCE. THAT CERTAINLY
SHUD BE ADDRESSED LATER THIS EVNG. GOING FCST AND LTST MOS ON THE
SAME PAGE...AND ACCEPTED.
&&

.SHORT TERM /SATURDAY/...
AMS ACRS APPLCHNS AND OHVLY TDA WL BE OVR CWFA TMRW. CDFNT TO
APPROACH LT...PROVIDING A TRIGGER FOR THE UNSTBL AMS. PROGGED
DEWPTS IN THE MID TO UPR 60S...50 PCT PROB AT LI/S AOB -4 AND CAPE
AOA 1000 J/KG /BOTH PER SREF/...AND THTE RDG AXIS OVR CWFA ALL
IMPLY THAT TSRA A GOOD BET. ALTHO SHEAR ONCE AGN WEAK TO NON-
EXISTENT...THERMALLY PROFILES SUFFICIENT TO INITIATE CNVCTN...
THEN MESOSCALE FEATURES SHUD BE ABLE TO SUSTAIN IT. KEEPING PRVS
POP FCST...LIKELY NW AND CHC SE. LATER SHIFTS WL NEED TO CONSIDER
SVR POTENTIAL. DONT THINK IT WL BE A WIDESPREAD OUTBREAK...BUT HV
TO RESPECT PARAMTERS IN PLACE.

GIVEN LATER TIMING...WAA WL BE ABLE TO KICK UP TEMPS A DEGREE OR
TWO. ETA/GFS MOS BOTH AGREE...SO ONCE AGN MAXT FCST WL BE A BLEND OF
PERSISTENCE AND LTST MOS.
&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
BEGINNING OF PERIOD HAS SLOWLY FALLING H5 HEIGHTS AS E COAST RIDGE
BREAKS DOWN AND ONTARIO CUT H5 LOW BEGINS TO PROGRESS SEWD TO TAKE
UP A POSN OVER THE NE US BY 12Z TUE.  GOOD NEWS IS THAT THIS WILL
KEEP MAX TEMPS BLO NORMAL FOR MOST OF NEXT WEEK...BUT ALSO BRING A
CHC OF TSTMS/SHRAS DURING THIS PERIOD TOO.  AS VORT MAXES ROTATE
AROUND THE LOW...THERE WILL BE MORE THAN A GREATER CHC TSTMS/SHRAS
ESP WHEN THIS TAKES PLACE DURING AFTERNOON AND EVENING HOURS.

SAT NIGHT WILL HAVE LEFTOVER TSRA/SHRA FROM AFT CONVECTION AS FRONTL
BOUNDARY HANGS UP OVER S MD AND CHES BAY.  CHC OF CONVECTION FOR SE
ZONES CONTINUES ON SUN MORNING UNTIL WIND GOES WESTERLY LATE MORNING.

GEFS ON MONDAY EVENING DEPICTS A LARGE AMPLITUDE SURFACE FRONT
ACROSS THE REGION WITH LARGE H85 THERMAL GRADIENT...LLVL H95-H7 40KT
JET TRAVERSING ACROSS THE MASON/DIXON LINE AND SFC-1KM HELICITIES
AOA 100.  THIS FEATURE IS TIGHT ON THE GEFS WITH ALL MEMBERS SHOWING
PRACTICIALLY THE SAME SOLN SO RELATIVELY HIGH CONFIDENCE FOR A DAY 3
SVR EPISODE.

TUE A STRONG SHORTWAVE ASSOC WITH CUT H5 LOW OVER NE US GOES
NEGATIVE WITH H7 50KT JET MOVING SEWD ACRSS REGION SO A GOOD BET FOR
SEVERE WX THAT DAY ALSO DESPITE MODEL CAPES BEING AOB 1000 J/KG. NOT
AS WIDESPREAD AS MONDAYS EVENT BUT WITH STRONGER WIND DYNAMICS COULD
SEE STRONGER CELLS.

WED-FRI:  A SFC TROUGH MOVES THROUGH REGION ON WED NGHT WHICH WILL
GIVE US A CHC SHRA/TSRA.  A LEE TROUGH DEVELOPS DURING THE DAY ON
THU SO THIS TOO WL GIVE US CHC SHRA/TSRA.  FRIDAY LOOKS DRY AS AS
HIGH PRES MOVES INTO REGION FROM W/SW.
&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SMOKE FM FIRES IN ERN NC AND GREAT DISMAL SWAMP HV REDUCED VSBYS.
IAD/CHO MOST IMPACTED. RESTRICTIONS MOSTLY MVFR...AND SHUD IMPV W/
MIXING LTR TAFTN. BALT AREA TERMINALS MAY BE FAR ENUF REMOVED TO
STAY AT VFR.

TSRA ALONG APPCHN RDGS TAFTN...SHUD STAY AWAY FM TERMINALS THRU
SUNSET. FOR THAT REASON...WONT INCL IN TAFS...BUT MAY HV IMPACT FOR
RTES/GENL AVIATION PILOTS W OF BLURDG.

ALL CNVCTN SHUD BE DSPTG AFTR SUNSET. HWVR...LINGERING MSTR AND
PARTICLES FM SMOKE MAY LEAD TO GREATER BR RISK. ATTM...BRINGING VSBYS
BACK DWN AT THOSE SITES ALREADY IMPACTED.

CDFNT APPCHG AREA TMRW. MOSTLY...THIS WL IMPACT AREA AFTR 18Z...SO
HVNT INCL IN TAFS. THE ONE XCPTN WUD BE MRB...WHERE CARRYING VCTS.
BYD TAFS...SCT-NMRS TSRA..W/ FLGT RESTRICTIONS XPCTD. MORE ON THIS
LATER.

REDUCED VSBYS DUE TO SHRA/TSTMS MON/MON NGHT WITH GUSTY SFC WINDS TO
40KTS.
&&

.MARINE...
LWX WRF-ARW4 CONTS TO ADVERTISE WNDS NEAR SCA DOWN MAIN CHANNEL OF
CHSPK BAY TAFTN. LTST OBS ALMOST THERE. WL RAISE HEADLINE FOR
POOLES ISL S TIL 11PM.

MAYBE SOME FOG TNGT...OTRW SLY FLOW CONTS OVNGT. CDFTN APPCHS WATERS
SAT...PRODUCING SCT TSRA. HWVR...SHUD IMPACT WATERS LATE IN THE
DAY...INTO SAT NGT. LIKELY TO BE A FEW SMW/S REQD.

MON/MON NGHT SCA MAY BE REQD WITH LLVL JET WITH 30-40 KTS AT 950 MB
IN SHRA/TSTMS.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 11PM TONIGHT FOR ANZ531>534.

&&

SYNOPSIS...HTS
NEAR TERM...HTS
SHORT TERM...HTS
LONG TERM...LEE
AVIATION...HTS/LEE
MARINE...HTS/LEE
Hazardous weather outlook, Jun 13, 2:07 PM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT FRI JUN 13 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
307 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT UNTIL 10 PM TONIGHT FOR THE
CHESAPEAKE BAY NORTH OF SMITH POINT VA TO POOLES ISLAND.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD FRONT
SATURDAY AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE
POSSIBLE.

THERE IS A CHANCE OF SEVERE WEATHER MONDAY AFTERNOON INTO EARLY
TUESDAY AS A STRONG COLD FRONT WILL PASS THROUGH THE REGION.  SMALL
CRAFT ADVISORY MAY BE REQUIRED ACROSS THE TIDAL POTOMAC RIVER AND
MARYLAND CHESAPEAKE BAY FOR MONDAY AFTERNOON INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-141000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
307 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED WEST OF THE BLUE RIDGE LATE
THIS AFTERNOON AND WILL LAST INTO EVENING. FLASH FLOOD WARNINGS HAVE
BEEN ISSUED AND MORE ARE POSSIBLE THIS EVENING.  WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A COUPLE OF STORMS COULD PRODUCE
LOCALLY DAMAGING WINDS AND...OR LARGE HAIL...AND LOCAL FLASH
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED AHEAD OF A COLD
FRONT SATURDAY AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS
ARE POSSIBLE.

THERE IS A CHANCE OF SEVERE WEATHER MONDAY AFTERNOON
INTO EARLY TUESDAY AS A STRONG COLD FRONT WILL PASS THROUGH THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

LEE

In the hours before

Special weather statement, Jun 13, 1:17 PM EST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT FRI JUN 13 2008

MDZ501-502-132130-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND
217 PM EDT FRI JUN 13 2008

STRONG THUNDERSTORMS AROUND THE LUKE AND WESTERNPORT AREA WILL
CONTINUE TO SPREAD NORTHEAST. RAINFALL RATES OF UP TO 2 INCHES PER
HOUR CAN BE EXPECTED. SMALL STREAM OVERFLOWS ARE POSSIBLE. HIGH
STANDING WATER ON ROADS IS LIKELY.

RDH
Special weather statement, Jun 13, 2:07 PM EST, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
307 PM EDT FRI JUN 13 2008

MDZ501-502-WVZ050-054-055-501>504-132215-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HAMPSHIRE-
PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-
EASTERN MINERAL-
INCLUDING THE CITIES OF...FROSTBURG...CUMBERLAND...BAYARD...
PETERSBURG...EMORYVILLE...HARTMANSVILLE...KEYSER...FORT ASHBY
307 PM EDT FRI JUN 13 2008

STRONG THUNDERSTORMS WILL CONTINUE THROUGH SUNSET. EXPECT WINDS TO
40 MPH AND PROLONGED DOWNPOURS. SMALL STREAM OVERFLOWS ARE
POSSIBLE ALONG WITH HIGH STANDING WATER ON ROADS. DO NOT DRIVE
THROUGH FLOOD WATERS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR
CAN BE EXPECTED.

RDH
Special weather statement, Jun 13, 2:26 PM EST, 4 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 PM EDT FRI JUN 13 2008

MDZ502-WVZ050-504-132015-
HAMPSHIRE WV-CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
326 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORM TO AFFECT NORTHERN HAMPSHIRE...EASTERN
ALLEGANY AND NORTHEAST MINERAL COUNTIES...

AT 326 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SPRINGFIELD IN NORTHWEST HAMPSHIRE COUNTY...MOVING NORTHEAST AT 11
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING. RAIN
RATES OF 2 INCHES PER HOUR MAY CAUSE PONDING OF WATER ON ROADWAYS.

THE COMMUNITIES OF POINTS...WAGONER...GREEN SPRING...LEVELS...OLDTOWN
AND TOWN CREEK WILL BE AFFECTED BY THIS STORM.

ROGOWSKI
Special weather statement, Jun 13, 7:05 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
805 PM EDT FRI JUN 13 2008

WVZ050-504-140045-
HAMPSHIRE WV-EASTERN MINERAL WV-
805 PM EDT FRI JUN 13 2008

...STRONG THUNDERSTORMS TO AFFECT HAMPSHIRE AND EASTERN MINERAL
COUNTIES...

AT 805 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 3 MILES NORTHEAST OF REESES MILL IN EAST CENTRAL
MINERAL COUNTY TO 7 MILES SOUTHWEST OF SHANKS IN SOUTHWEST HAMPSHIRE
COUNTY...MOVING EAST NORTHEAST AT 18 MPH.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 40 MPH. CONTINUOUS CLOUD TO GROUND LIGHTNING AND RAIN RATES OF 1
TO 2 INCHES PER HOUR ARE ALSO POSSIBLE WITH THIS LINE OF STORMS.

THE COMMUNITY OF ROMNEY AND MUCH OF WEST CENTRAL HAMPSHIRE COUNTY
WILL BE AFFECTED BY THESE STORMS.

ROGOWSKI

The radar

The Sterling radar (KLWX), 117 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hampshire

When
June 13, 7:07 PM EST
Where
Hampshire County, 0.53 mi W of Romney
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.350, -78.760

Hampshire County Emergency Management reported trees down in the Highwater area.

Thunderstorm Wind, Hampshire

When
June 13, 7:20 PM EST
Where
Hampshire County, 1.74 mi WNW of Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.460, -78.730

Hampshire County Emergency Management reported trees down on Route 28 between Springfield and Fort Ashby.

Thunderstorm Wind, Hampshire

When
June 13, 7:34 PM EST
Where
Hampshire County, 0.74 mi NNE of Three Churches
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.410, -78.645

Hampshire County Emergency Management reported trees down on Jersey Mountain Road.

Thunderstorm Wind, Hampshire

When
June 13, 7:34 PM EST
Where
Hampshire County, 1.48 mi SSW of Okonoko
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.500, -78.530

Hampshire County Emergency Management reported trees down on on power lines on Brights Hollow Road.

Thunderstorm Wind, Hampshire

When
June 13, 7:34 PM EST
Where
Hampshire County, 0.87 mi NE of Levels
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.490, -78.540

Hampshire County Emergency Management reported trees down on on power lines on Okonoko Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 107541, 107542, 107544, 107545, 107546.